Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 208, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 29, 2005, 11:55 PM CDT for Marion County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2005, 11:55 PM CDT (04:55 UTC)
- Expired
- Jun 30, 2005, 12:48 AM CDT
- In force
- 53 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Marion County, IA
The radar
The Des Moines radar (KDMX), 66 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 9:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1049 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1913 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 300456 SVRDMX IAC125-300545- /O.NEW.KDMX.SV.W.0208.050630T0455Z-050630T0545Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1155 PM CDT WED JUN 29 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 1245 AM CDT. * AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WINDS TO 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF INDIANOLA TO CHARITON...OR ALONG A LINE EXTENDING FROM 23 MILES SOUTHEAST OF DES MOINES TO 40 MILES SOUTH OF DES MOINES...AND MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR MELCHER-DALLAS BY MIDNIGHT CDT. NEAR KNOXVILLE MUNICIPAL AIRPORT BY 1210 AM CDT. NEAR HARVEY BY 1220 AM CDT. GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY. EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR DAMAGE. THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE IN THE OSCEOLA AREAA. LAT...LON 4140 9331 4118 9331 4118 9290 4145 9291 $$ DONAVON
1 follow-up statement
000 WWUS53 KDMX 300548 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1248 AM CDT THU JUN 30 2005 IAC125-300558- /O.EXP.KDMX.SV.W.0208.000000T0000Z-050630T0545Z/ MARION IA- 1248 AM CDT THU JUN 30 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 1247 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4140 9331 4118 9331 4118 9290 4145 9291 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:35 PM CDT, 8 hours 20 minutes earlier.
Area forecast discussion, Jun 29, 3:35 PM CDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT WED JUN 29 2005 .DISCUSSION... MOST OF WX ACTION OVR FOR THE FCST PD WL BE IN THE FIRST PD WITH VIGOROUS SYS MOVG THRU TNGT. XPCT TSRA INIT SHORTLY AFTER ZN RELEASE OVR NWRN IA WITH A SIG EVENT TAKING PLACE TNGT AS STG JET AND STEEP LAPSE RATES ARE IN PLACE OVR THE CWA. MAIN THREAT WL BE N OF U.S. HWY 30 WITH TIMING BEING FRM LATE THIS AFTN THRU MIDN. COOLER AND DRIER WX ON TAP POST FROPA WITH BUBBLE HIGH MOVG THRU CNTRL U.S. THU THROUGH SAT. NXT ROUND WL COME IN THE SAT NGT THRU SUN NGT WITH THTE 4TH LOOKING TO BE ALRIGHT ATTM. STILL RECOVERING FM LIGHTNING STRIKE EARLIER TDA SO ANAL LMTD TO 1ST PD FOR THE MOST PART. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 29, 11:15 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1115 PM CDT WED JUN 29 2005 IAZ004>007-015>017-023>028-033>039-044>050-301030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 1115 PM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND CENTRAL IOWA NORTH OF HIGHWAY 30. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE ACROSS THE AREA...MAINLY ALONG AND SOUTH OF HIGHWAY 30 THROUGH MIDNIGHT. DAMAGING WIND GUSTS TO 60 MPH AND NICKEL HAIL ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT. A FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH MIDNIGHT. ACTIVATION MAY ALSO BE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY NIGHT. IAZ057>062-070>075-081>086-092>097-301030- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1115 PM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 30. .DAY ONE...TONIGHT CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS CENTRAL IOWA...MAINLY SOUTH OF INTERSTATE 80. THE MAIN THREAT WILL BE DAMAGING WIND AND NICKEL HAIL. THE BEST TIME FOR SEVERE WEATHER IS THROUGH 1 AM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SUNDAY AND SUNDAY NIGHT. A FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT THROUGH 1 AM. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY. FAB
In the hours before
Local storm report, Jun 29, 11:03 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1103 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM TSTM WND GST 2 N LAUREL 41.91N 92.92W
06/29/2005 65 MPH MARSHALL IA AMATEUR RADIO
1050 PM TSTM WND DMG TAMA 41.96N 92.57W
06/29/2005 TAMA IA LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN.
&&
SMALLLocal storm report, Jun 29, 11:13 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1113 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG STANHOPE 42.29N 93.79W
06/29/2005 HAMILTON IA LAW ENFORCEMENT
SEMI TRUCK BLOWN OVER NEAR THE FLYING J TRUCK STOP.
DELAYED REPORT.
&&
SMALLLocal storm report, Jun 29, 11:21 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1121 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM TSTM WND DMG TAMA 41.96N 92.57W
06/29/2005 TAMA IA AMATEUR RADIO
6 INCH TREE LIMBS DOWN.
&&
SMALLLocal storm report, Jun 29, 11:32 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1132 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM HAIL 8 NW OSCEOLA 41.11N 93.88W
06/29/2005 0.75 INCH CLARKE IA TRAINED SPOTTER
45 TO 50 MPH WINDS.
&&
RVACHALELocal storm report, Jun 29, 11:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1142 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM HAIL 3 W NEW VIRGINIA 41.18N 93.79W
06/29/2005 0.88 INCH WARREN IA LAW ENFORCEMENT
MILE MARKER 44 ALONG INTERSTATE 35. HAILING SO HARD
MOTORIST COULD NOT SEE.
1141 PM TSTM WND DMG OSCEOLA 41.03N 93.77W
06/29/2005 CLARKE IA BROADCAST MEDIA
TREES DOWN. SOUTH SIDE OF TOWN ALONG HIGHWAY 69.
&&
SMALLSpecial weather statement, Jun 29, 11:42 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1142 PM CDT WED JUN 29 2005 IAZ007-017-026>028-037>039-048>050-060>062-300545- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HARDIN- JASPER-MARSHALL-POLK-POWESHIEK-STORY-TAMA-WORTH- 1142 PM CDT WED JUN 29 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 558 FOR THE FOLLOWING AREA... IN IOWA THIS CANCELS 14 COUNTIES IN CENTRAL IOWA GRUNDY... HARDIN... JASPER... MARSHALL... POLK... POWESHIEK... STORY... TAMA... IN NORTH CENTRAL IOWA BUTLER... CERRO GORDO... FRANKLIN... WORTH... IN NORTHEAST IOWA BLACK HAWK... BREMER... THIS INCLUDES THE CITIES OF...AMES...DES MOINES...GRINNELL... GRUNDY CENTER...HAMPTON...IOWA FALLS...MARSHALLTOWN... MASON CITY...NEWTON...NORTHWOOD...PARKERSBURG...TAMA... WATERLOO AND WAVERLY. IAZ072>075-082>086-093>097-300800- APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-MAHASKA-MARION- MONROE-RINGGOLD-UNION-WAPELLO-WARREN-WAYNE- 1142 PM CDT WED JUN 29 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 558 REMAINS VALID UNTIL 3 AM CDT FOR THE FOLLOWING AREA... IN IOWA THIS WATCH INCLUDES 14 COUNTIES IN SOUTH CENTRAL IOWA APPANOOSE... CLARKE... DECATUR... LUCAS... MADISON... MAHASKA... MARION... MONROE... RINGGOLD... UNION... WARREN... WAYNE... IN SOUTHEAST IOWA DAVIS... WAPELLO... THIS INCLUDES THE CITIES OF...ALBIA...BLOOMFIELD...CENTERVILLE... CHARITON...CORYDON...CRESTON...INDIANOLA...KNOXVILLE...LAMONI... MOUNT AYR...OSCEOLA...OSKALOOSA...OTTUMWA AND WINTERSET. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:20 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 42 min |
| Jun 29, 7:22 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 38 min |
| Jun 29, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 45 min |
| Jun 29, 7:53 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 52 min |
| Jun 29, 7:53 PM CDT | Tornado Warning | DMX | Emmet | 37 min |
| Jun 29, 8:05 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 29 min |
| Jun 29, 8:10 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 70 min |
| Jun 29, 8:15 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 46 min |
| Jun 29, 8:24 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 51 min |
| Jun 29, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 54 min |
| Jun 29, 8:36 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 39 min |
| Jun 29, 8:41 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 34 min |
| Jun 29, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Story | 27 min |
| Jun 29, 8:50 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 31 min |
| Jun 29, 8:52 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 58 min |
| Jun 29, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 64 min |
| Jun 29, 9:06 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 42 min |
| Jun 29, 9:19 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy | 59 min |
| Jun 29, 9:27 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 28 min |
| Jun 29, 9:33 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 42 min |
| Jun 29, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 60 min |
| Jun 29, 10:00 PM CDT | Severe Thunderstorm Warning | DMX | Union | 31 min |
| Jun 29, 10:11 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 49 min |
| Jun 29, 10:22 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 41 min |
| Jun 29, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 49 min |
| Jun 29, 11:04 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Union | 63 min |
| Jun 29, 11:14 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 67 min |
| Jun 29, 11:41 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Warren | 52 min |
| Jun 30, 12:05 AM CDT | Severe Thunderstorm Warning | DMX | Monroe | 42 min |
| Jun 30, 12:18 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 59 min |
| Jun 30, 12:22 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.